Contents

SynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferences

Information for Patients

View all Images (42)

Exanthematous drug eruption in Adult
Other Resources UpToDate PubMed

Exanthematous drug eruption in Adult

Contributors: Philip I. Song MD, Susan Burgin MD
Other Resources UpToDate PubMed

Synopsis

Exanthematous drug eruption (EDE; also known as morbilliform drug eruption) is the most common of all medication-induced drug rashes. It consists of red macules and papules that often arise on the trunk and spread symmetrically to involve the proximal extremities. In severe cases, lesions coalesce and may lead to erythroderma. Palms, soles, and mucous membranes may also be involved. Pruritus is a common complaint. While most patients are afebrile, a low-grade fever may occur in more severe reactions. Onset is usually between 4 and 14 days after initiating a medication. The time to eruption may be shorter if the patient had previously been sensitized to the triggering medication. The eruption may occur even if the offending medication has already been discontinued.

EDE is most commonly seen with the use of antibiotics (penicillins and sulfas), allopurinol, phenytoin, barbiturates, chlorpromazine, carbamazepine, gold, d-penicillamine, captopril, naproxen, and piroxicam, but many other drug culprits have been reported, including chemotherapeutic, biologic, and immunotherapeutic (checkpoint inhibitor) agents.

Codes

ICD10CM:
L27.0 – Generalized skin eruption due to drugs and medicaments taken internally

SNOMEDCT:
238814003 – Maculopapular drug eruption

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

  • Viral exanthem (such as Measles, Rubella, Adenovirus infection, Parvovirus B19 infection, Enteroviral infection, acute Human immunodeficiency virus disease) – Mucous membrane involvement is strongly suggestive of viral infection rather than exanthematous drug eruption.
  • Mononucleosis – Patients with mononucleosis who receive aminopenicillins will often develop exanthematous eruptions.
  • Evolving / early Drug-induced hypersensitivity syndrome – Consider this diagnosis if the patient appears unwell, with temperature of 38°C (100.4°F) or higher and facial edema.
  • Early Stevens-Johnson syndrome / Toxic epidermal necrolysis – Should manifest significant mucous membrane lesions, and have associated tenderness, not itch.
  • Toxin-mediated erythema, such as Toxic shock syndrome or early Staphylococcal scalded skin syndrome
  • Scarlet fever – A sandpaper-like eruption accompanies a sore throat and fever.
  • Human immunodeficiency virus primary infection
  • Acute graft-versus-host disease
  • Engraftment syndrome
  • Early Erythema multiforme
  • Contact dermatitis (Allergic contact dermatitis, Irritant contact dermatitis)
  • Papular urticaria
  • Juvenile idiopathic arthritis
  • Kawasaki disease
  • Secondary syphilis

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed:04/09/2017
Last Updated:03/21/2023
Copyright © 2024 VisualDx®. All rights reserved.
Patient Information for Exanthematous drug eruption in Adult
Print E-Mail Images (42)
Contributors: Medical staff writer
Premium Feature
VisualDx Patient Handouts
Available in the Elite package
  • Improve treatment compliance
  • Reduce after-hours questions
  • Increase patient engagement and satisfaction
  • Written in clear, easy-to-understand language. No confusing jargon.
  • Available in English and Spanish
  • Print out or email directly to your patient
Copyright © 2024 VisualDx®. All rights reserved.
Exanthematous drug eruption in Adult
A medical illustration showing key findings of Exanthematous drug eruption : Rash, Reaction 0 to 5 days after drug, Reaction 6 to 30 days after drug, Widespread distribution, Pruritus
Clinical image of Exanthematous drug eruption - imageId=2811647. Click to open in gallery.  caption: 'Widespread erythematous papules and plaques on the abdomen.'
Widespread erythematous papules and plaques on the abdomen.
Copyright © 2024 VisualDx®. All rights reserved.